Texas, 2016

Flash Flooding and Flooding in Texas, May 15 to 16, 2016

May 15 to 16, 2016 · NWS CRP · 9 events in 4 counties and zones

The Coastal Bend experienced a significant heavy rain event that began on the morning of May 15th and ended on the morning of May 16th. As much as 10 to 15 inches of rainfall occurred across the south side of Corpus Christi, Flour Bluff, Ingleside, and Aransas Pass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Coastal Bend experienced a significant heavy rain event that began on the morning of May 15th and ended on the morning of May 16th. As much as 10 to 15 inches of rainfall occurred across the south side of Corpus Christi, Flour Bluff, Ingleside, and Aransas Pass. This amount of rainfall produced widespread flooding in these cities. Several hundred homes were flooded in Ingleside and Aransas Pass. Numerous roads and highways were closed due to the high water. Numerous water rescues occurred in San Patricio and Nueces counties. Many schools and businesses delayed opening or remained closed. Widespread 5 to 10 inches of rainfall fell across the rest of the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 15, 5:52 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, May 15, 5:52 AM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
652 AM CDT SUN MAY 15 2016

.DISCUSSION...Update for 12Z aviation cycle.

&&

.AVIATION...

This morning...Mixture of VFR/MVFR/IFR. Scattered showers and
embedded thunder continue to move through the region, with some
direct impacts on our terminals. Conditions should become more
MVFR after the current shower activity moves north. Light and
variable winds expected through late morning before becoming more
easterly. Medium confidence.

Today...Mostly MVFR. Weak cold/stationary front to our north will
allow for more scattered to numerous showers and thunderstorms to
develop during the afternoon hours. Numerous outflow boundaries
are expected to move through the region each providing the
opportunity for shower/thunder ignition. Continue to carry the
VCTS and TEMPO groups to try and provide better timing of
impacts. Cigs may rebound back towards VFR briefly by late in the
afternoon outside of any storms. Low to medium confidence.

Tonight...Mostly MVFR. Shower activity will wane a bit later this
evening but there could still be some terminal impacts. Looking
like a majority of the activity stays north of a line from KLRD to
KALI. Light easterly winds expected to veer more southeasterly.
Medium confidence.

&&

.PREVIOUS DISCUSSION... /Issued 444 AM CDT SUN MAY 15 2016/

Short Term (Today through Monday)...

Stuck in the muck is one way to put it today. The column continues
to modify today with pwats expected to climb close to 2 inches by
later this afternoon. Quick hand surface analysis places the stalled
frontal boundary just to our north early this morning but there are
several other weakly defined mesoscale fronts/outflows across the
Coastal Bend into the North Brush Country allowing for better low-
level convergence and an increased convective activity. This trend
will continue through much of the morning and into the afternoon
hours. We have increased pops to likely for a majority of our CWA to
account for better daytime instability present, the ongoing outflow
influence and the stalled boundary nearby.

We decided to hold off on any flash flood headlines this morning for
a few reasons, mostly placement and how long will the heavier
rainfall last plus not too sure how much our instability will
recover after this morning's activity moves through. Models are
showing a wetter solution moving into the late evening/overnight
hours across our northern tier counties. Stronger mid-level
shortwave riding along the stalled boundary and diffluent flow aloft
with jet energy present will help to enhance the overall lift and
add to the potential for localized flash flooding. Weak shear in
place will allow for more multicell convective mode that could
congeal into a backbuilding MCS given the strength of the Corfidi
vectors late tonight. The best timing for the heavier rainfall is
late this evening into the early Monday morning hours where a
widespread 1 to 2 inches with localized higher amounts is possible.
Given the MUCAPE is forecasted to be around 2000-2500J/kg this
afternoon a few of the storms may contain small hail and gusty
winds, wet microburts, as we continue to be outlooked as marginal
for the severe thunderstorm threat.

Once the shortwave moves through the region and to our east we will
begin to see a gradual decrease in rain chances and overall
coverage. Rain chances being mostly confined to the eastern third
of the CWA. Models continue to show deeper instability in place
Monday afternoon, but with weak shear, so a few of the storms may
produce marginally severe hail and wind gusts.

Long Term (Monday night through Saturday)...By Monday night, things
should quiet down as the upper disturbance exits the region.
However, this will be short-lived as yet another embedded short wave
trough approaches the area on Tue and swings across the area through
Tue night. The best chances will be across the northern portions of
the CWA where deeper moisture and better proximity to upper dynamics
are expected to be located. The GFS progs CAPE values above 5000J/Kg
across the central portions of the CWA, however there will also be a
strong capping inversion in place. The western portions of the CWA
may just break the cap which may lead to some strong storms,
possibly SVR storms. Storm Prediction Center has S TX in a slight
risk for SVR weather for day 3/Tuesday. A cold front moving south
through N and central TX will approach S TX by Wed/Wed night and
likely stall just north or across the northern portions of the CWA.
The front combined with ample moisture and another upper short wave
warrants keeping higher pops in the forecast Wed through Thu, but do
not want to go likely pops just yet as models have been flip
flopping the timing of the short waves and the placement of the
higher QPF values. Therefore, have generally broadbrushed 40-50 pops
Wed-Thu time frame. Have pops trending down Thu night through
Fri/Sat. As for temps in the long term, Tue looks to be the warmest
day across the western CWA, then cooler temps the middle of the week
due to increased rain chcs/clouds, then warming again the end of the
week as rain chances and cloud cover decrease.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  86  76  88  76  /  40  40  10  10  30
Victoria          69  84  74  87  73  /  60  60  20  30  50
Laredo            72  96  76  98  75  /  40  20  10  30  40
Alice             71  89  74  93  75  /  40  40  10  10  30
Rockport          74  84  77  83  77  /  50  50  20  10  30
Cotulla           70  91  72  94  71  /  60  30  10  30  40
Kingsville        72  89  76  92  76  /  40  30  10  10  30
Navy Corpus       75  83  77  84  77  /  50  30  10  10  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GH/77...SHORT TERM
Hazardous weather outlook, May 15, 4:50 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
550 AM CDT SUN MAY 15 2016

TXZ229>234-239>247-161100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
550 AM CDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE REGION. SOME
OF THE STORMS MAY PRODUCE GUSTY WINDS, HAIL, AND VERY HEAVY
RAINFALL. FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES CONTINUE THROUGH MONDAY THEN AGAIN TUESDAY AND
CONTINUING THROUGH THE WEEK. THE STORM PREDICTION CENTER HAS SOUTH
TEXAS IN A MARGINAL RISK FOR SEVERE STORMS ON MONDAY AND A SLIGHT
RISK ON TUESDAY. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

GMZ230-235-250-255-270-275-161100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
550 AM CDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE REGION. SOME
OF THE STORMS MAY PRODUCE GUSTY WINDS, HAIL, AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ONSHORE WINDS MAY INCREASE CLOSE TO SMALL CRAFT ADVISORY
CONDITIONS MONDAY...MOSTLY ACROSS OUR OUTER GULF WATERS.

THUNDERSTORMS CHANCES CONTINUE THROUGH MONDAY THEN AGAIN TUESDAY AND
CONTINUING THROUGH THE WEEK. THE STORM PREDICTION CENTER HAS SOUTH
TEXAS IN A MARGINAL RISK FOR SEVERE STORMS ON MONDAY AND A SLIGHT
RISK ON TUESDAY. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

GH/TE

The radar

The Corpus Christi radar (KCRP), 44 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Kleberg

When
May 15, 11:41 AM CST to 12:30 PM CST
Where
Kleberg County, 1.41 mi E of Kingsville to 1.03 mi E of Kingsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.518, -97.847

Roads were closed due to flooding at the intersection of North 17th Street and Lee Avenue.

Flash Flood, San Patricio

When
May 16, 12:22 AM CST to 3:35 AM CST
Where
San Patricio County, 3.06 mi NW of Aransas Pass to 1.71 mi W of Aransas Pass
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
27.929, -97.188

Many roads were flooded and caused damage to some of the roadways in Aransas Pass. There were around 25 water rescues performed due to stranded motorists or water reaching into homes. Parts of Farm to Market Road 1069 were under flood waters. Hundreds of homes were affected by flood waters.

Flash Flood, Aransas

When
May 16, 12:22 AM CST to 3:35 AM CST
Where
Aransas County, 9.25 mi SW of Rockport to 9.33 mi SW of Rockport
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
27.911, -97.138

Many roads were flooded in the northern parts of Aransas Pass. North Commercial Avenue, North Houston, and North Avenue A were under flood waters. Numerous homes were affected by flood waters.

Flash Flood, Nueces

When
May 16, 12:27 AM CST to 3:55 AM CST
Where
Nueces County, 3.27 mi S of Cabaniss Naf to 0.67 mi W of Cabaniss Naf
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
27.653, -97.422

Torrential rainfall caused flooding across Corpus Christi, especially on the south side near Oso Creek and in Flour Bluff. Numerous water rescues occurred as many roads became impassable. Water was to the roof of cars in the low lying areas. About 20 units of the Treyway Terrace apartments were damaged by flooding. Flooding near the intersection of Saratoga Boulevard and Greenwood Drive caused a sewage overflow where 400 thousand gallons of wastewater spilled into La Volla Creek. Oso Parkway and Farm to Market Road 2444 near Oso Creek were under water. The basement at Ray High School was flooded. Hundreds of homes were affected by water reaching into them.

Flash Flood, San Patricio

When
May 16, 12:45 AM CST to 3:35 AM CST
Where
San Patricio County, 1.68 mi NNE of Ingleside to 2.08 mi SW of Ingleside
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
27.902, -97.207

Ingleside Fire Department rescued residents from their homes on 4th Street. Numerous homes were flooded.

Flash Flood, Aransas

When
May 16, 1:57 AM CST to 3:37 AM CST
Where
Aransas County, 0.56 mi SSW of Rockport to 2.07 mi NNW of Rockport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.013, -97.054

Several roads in the southern portion of Rockport were under water.

Flood, San Patricio

When
May 16, 3:35 AM CST to 5:35 PM CST
Where
San Patricio County, 0.56 mi NNW of Aransas Pass Arpt to 2.52 mi E of Aransas Pass
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
27.887, -97.154

Flood waters from 10 to 12 inches of rainfall were slow to recede over a large area of Aransas Pass. Many streets remained impassable through the afternoon hours. Flood waters caused some damage to roads.

Flood, Nueces

When
May 16, 3:55 AM CST to 4:55 PM CST
Where
Nueces County, 2.33 mi NW of Texas A and I to 0.95 mi WNW of Cabaniss Naf
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
27.723, -97.349

Flood waters from 10 to 12 inches of rainfall were slow to recede over portions of Corpus Christi from Flour Bluff to the southside along Oso Creek. Many streets remained impassable due to flood waters through the afternoon. Oso Parkway and Farm to Market Road 2444 near Oso Creek were under water. Flood waters caused damage to some roads.

Flash Flood, Nueces

When
May 16, 4:00 AM CST to 7:00 AM CST
Where
Nueces County, Port Aransas to 0.89 mi E of Port Aransas
Cause
Heavy Rain
Reported by
Public
Coordinates
27.830, -97.070

Portions of Eleventh Street in Port Aransas were impassable due to flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634769, 634783, 634791, 634788, 634790, 634789, 635074, 635075, 634792.